Heart & Cardiology/PAC and pat
Hi, I am a long time sufferer of pacs and pat. I am 47 and have been on flecainide for a few years. My ep tells me my condition is benign but because I am so symptomatic (20,000) extra beats at times, I take 50mg twice a day. Because this med is very controversial, and the potential risk of sudden death, I think I want to stop it! What is your opinion about this drug? Should people with benign conditions be on it? My only problem is that i am taking a potentially life threatening drug for a non life threatening arrythmia. I also read on medhealth blog where a person who had been on flecainide for 5 years developed oralmandibular dystonia and is suing the company that manufactures the drug....do you have any knowledge of this?
Hi, there is some general reading on heart disease at http://blog.myheart.net
and AF http://blog.myheart.net/2014/06/29/afib-with-rvr-when-the-heart-races-out-of-con
I'm always a little hesitant to give direct medical management advice in this forum setting, the reason being that such specialist decisions require full access to records and a more detailed presentation. I will comment a little on the situation however just so you have a better idea. It appears you have discussed with your EP also which is reassuring.
In many people PAT and PAC's require no treatment other than fairly commonly used medications such as beta blockers, however in symptomatic/refractory cases such as yours other treatments may be required. The options include medications or ablation procedures. In terms of the medications used Flecainide is actually one of the most commonly used for this purpose and is really only used in those without structural heart disease, particularly obstructive coronary disease (http://blog.myheart.net/2014/06/08/heart-blockage-explained-with-pictures/
) or heart failure. There is a good body of evidence demonstrating that flecainide has a favourable safety profile (mainly in AF patients without significant left ventricular disease or coronary heart disease). In fact, flecainide is actually recommended as one of the first-line treatment options for restoring and maintaining SR in suitably patients with AF under current treatment guidelines. Flecainide should not be used in patients with structural heart disease as it may be pro-arrhythmic and exacerbate potentially dangerous arrhythmias in that patient group. Ablation procedures in this setting are typically reserved for those failing medical therapy.
Your physician would have no doubt assessed you and your risk of underlying heart disease before commencing you on Flecainide. An echocardiogram will rule out structural heart disease, and in those with greater than a low pretest probability of coronary disease some form of stress test can rule out significant coronary artery disease. So the general consensus is that in suitable patients Flecainide is considered a good option, and safer than some of the alternatives. Of course follow-up with a physician and ongoing surveillance is key.
As for the oromandibular dystonia, that is a very rare side effect, i've certainly never seen it in practice associated with anti-arrhythmic therapy. Any drug can have rare side effects, and its a risk of taking any drug of course, not specifically flecainide to the best of my knowledge.
Hope that was helpful,